Hail, Lawrence
- When
- May 18, 2:00 PM MST
- Where
- Lawrence County, 3.39 mi WNW of Nemo to 2.52 mi WNW of Nemo
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.220, -103.562
Hail to half dollar size covered the ground near Nemo from a brief severe thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to half dollar size covered the ground near Nemo from a brief severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 1:37 PM MST, 23 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MDT FRI MAY 18 2012
.DISCUSSION...
APPROACHING SHORT WAVE TROF OVER NRNG NV THIS MORNING HAS VERY
STRONG DIFLUENCE AHEAD OF IT FROM THE NE PANHANDLE TO NW CO. NAM AND
GFS FCST THE DIFLUENCE AREA TO MOVE OVER SW AND THEN S CTNRL SD
THIS AFTN AND THIS EVENING. 700 MB Q VECTOR CONVERGENCE IS ALSO
FCST TO CROSS THE AREA TONIGHT...PERSISTING INTO SATURDAY. AT THE
SFC A BOUNDARY EXTENDS ACROSS WRN SD THIS AFTN WITH MODEST TEMP
GRADIENT. THIS BOUNDARY WILL BE REINFORCED AS A SURGE OF COLDER AIR
DRIVES SOUTH TONIGHT OVER WRN SD ACCOMPANIED BY VERY STRONG SFC
WINDS...ESPECIALLY JUST EAST OF THE BLACK HILLS.
TSTM ACTIVITY IS DVLPG THIS AFTN IN THE DIFLUENT AREA OVER WY AND
OVER THE BLACK HILLS. THE AIR MASS IS RELATIVELY DRY...SO STORMS
WILL BE HIGH BASED WITH POTENTIAL FOR STRONG SFC WIND GUSTS AND
SOME HAIL...ESPECIALLY NEAR AND JUST NORTH OF THE SFC BOUNDARY
WHERE DEEP LAYER SHEAR IS GREATER AND CAPE IS SUFFICIENT. THIS
ACTIVITY SHOULD PERSIST INTO THE EVENING HOURS WITH SOME SVR
THREAT UNTIL LATE EVG. WITH FORCING FOR ASCENT CONTINUING OVER THE
AREA...WIDESPREAD SHOWER AND TSTM ACTIVITY WILL CONTINUE INTO THE
OVERNIGHT HOURS...ENDING FROM NW TO SE ON SATURDAY MORNING.
SURGE OF COLDER AIR WITH STRONG PRESSURE RISES WILL PRODUCE VERY
STRONG AND GUSTY WINDS OVER NIGHT WITH STRONGEST WINDS IN TYPICAL
AREA OF CONFLUENCE JUST EAST OF THE BLACK HILLS WITH NORTHERLY
FLOW. HAVE ISSUED A WIND ADVISORY FOR MUCH OF THE CWA EAST OF THE
HILLS AND A HIGH WIND WARNING FOR THE MOST CRITICAL AREA INCLUDING
RAPID CITY. WINDS WILL REMAIN STRONG INTO THE MORNING HOURS
SATURDAY...THEN DIMINISH.
EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION EARLY
NEXT WEEK...BRINGING DRY CONDITIONS AND A WARMING TREND FROM SUNDAY
INTO TUESDAY. MEDIUM RANGE GUIDANCE CONTINUES TO SHOW A SLOW MOVING
UPPER TROUGH PUSHING INTO THE REGION LATE TUESDAY...BUT PLACEMENT OF
THE BASE OF THE TROF VARIES FROM SOUTHERN CANADA TO SOUTH DAKOTA.
WITH THE POOR CONSISTENCY OF THE MODELS CONTINUING...WILL GENERALLY
KEEP BROAD BRUSHED SLIGHT CHANCE TO CHANCE POPS ACROSS THE AREA FROM
TUESDAY NIGHT THROUGH THURSDAY. TEMPERATURES WILL GENERALLY BE
COOLER MIDWEEK...BUT EXTENT OF COOLING WILL DEPEND ON THE TRACK OF
THE SYSTEM.
&&
.AVIATION...18Z TAF UPDATE
CONDITIONS WILL DETERIORATE TO MVFR FROM WEST TO EAST LATE THIS
AFTERNOON THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS NORTHEAST WYOMING AS A VIGOROUS WEATHER SYSTEM
APPROACHES. THIS ACTIVITY WILL EXPAND EAST ACROSS THE AREA LATE THIS
AFTERNOON AND EARLY EVENING...AND CONTINUE THROUGH TONIGHT WITH
LOCAL IFR CONDITIONS EXPECTED NEAR STRONGER STORMS. HAIL AND STRONG
WINDS WILL BE POSSIBLE WITH THESE STORMS THIS EVENING. STRONG AND
GUSTY NORTH TO NORTHWEST WINDS WILL DEVELOP ACROSS MUCH OF THE
WESTERN SD PLAINS DURING THE EVENING AND OVERNIGHT HOURS BEHIND THE
FRONTAL PASSAGE. THE STRONGEST WINDS LOOK TO BE ACROSS THE WEST
CENTRAL SD PLAINS...INCLUDING KRAP...WHERE GUSTS OVER 50 MPH ARE
LIKELY LATE TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 8 PM THIS EVENING TO 10 AM MDT SATURDAY FOR
HAAKON-HARDING-HERMOSA FOOT HILLS-JACKSON-NORTHERN FOOT
HILLS-PERKINS-SHANNON-ZIEBACH.
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 10 AM MDT SATURDAY
FOR BUTTE-CUSTER CO PLAINS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&
SHORT TERM...BARBER
LONG TERM....15
AVIATION...15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 636 AM MDT FRI MAY 18 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 636 AM MDT (736 AM CDT) FRI MAY 18 2012 ...HIGH WIND WATCH TONIGHT FOR THE LEE SIDE OF THE BLACK HILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL DEVELOP TODAY OVER MONTANA AND MOVE ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND THE FRONT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY NORTH AND EAST OF THE BLACK HILLS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. BEHIND THE FRONT THIS EVENING...STRONG GUSTY NORTHWEST WINDS WILL OCCUR. GUSTS AROUND 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS MAY OCCUR SATURDAY ON THE SOUTH DAKOTA PLAINS...BUT SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT FRI MAY 18 2012
SDZ024-025-182115-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
234 PM MDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE COUNTY UNTIL 315
PM MDT...
AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROWNSVILLE...OR 5 MILES SOUTH OF
DEADWOOD...MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEADWOOD...
LEAD...
GALENA...
CENTRAL CITY...
WHITEWOOD...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 17 AND
27...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4451 10376 4451 10358 4427 10358 4415 10366
4418 10387
TIME...MOT...LOC 2034Z 195DEG 18KT 4430 10375
RUDGEThe Rapid City radar (KUDX), 59 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372847.